MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H06
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cavernous sinus using penumbra smart coils (smart coils), non-penumbra coils, a non-penumbra microcatheter, a non-penumbra guide catheter, and an angiographic catheter.During the procedure, twelve other coils and two smart coils were successfully implanted into the target vessel.While attempting to advance the third smart coil, the physician encountered resistance at the initial position within its introducer sheath.It was reported that the physician made several attempts to advance the smart coil and it did not move at all.Therefore, the smart coil was removed.The procedure was completed using three smart coils and seventeen other coils using the same microcatheter, the same guide catheter, and the same angiographic catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then the device was able to advance through its introducer sheath and a demonstration microcatheter without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10522190
Report Number3005168196-2020-01448
Device Sequence Number17050006
Product Code HCG
UDI-Device Identifier00814548015767
UDI-Public00814548015767
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/18/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/12/2025
Device Model Number400SMTHXSFT2H06
Device Catalogue Number400SMTHXSFT2H06
Device Lot NumberF95552
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer09/25/2020
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date10/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Date Report Sent to FDA01/01/2005